Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 50, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 25, 2014, 1:13 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2014, 1:13 PM MST (20:13 UTC)
- Expired
- Aug 25, 2014, 3:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
144
WGUS55 KTWC 252013
FFWTWC
AZC023-252215-
/O.NEW.KTWC.FF.W.0050.140825T2013Z-140825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
113 PM MST MON AUG 25 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 315 PM MST
* AT 112 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
FROM A THUNDERSTORM OVER THE WARNED AREA. SPOTTER REPORTED RAINFALL
RATE OF NEARLY ONE INCH IN 15 MINUTES.
* THE STORM PRODUCING FLASH FLOODING WILL REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3140 11083 3145 11076 3140 11073 3135 11073
3134 11071 3132 11071 3132 11084 3133 11084
$$2 follow-up statements
194
WGUS75 KTWC 252046
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
146 PM MST MON AUG 25 2014
AZC023-252215-
/O.CON.KTWC.FF.W.0050.000000T0000Z-140825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
146 PM MST MON AUG 25 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...
AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE
WARNED AREA.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
LAT...LON 3140 11083 3145 11076 3140 11073 3135 11073
3134 11071 3132 11071 3132 11084 3133 11084
$$937
WGUS75 KTWC 252205
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST MON AUG 25 2014
AZC023-252215-
/O.EXP.KTWC.FF.W.0050.000000T0000Z-140825T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-
305 PM MST MON AUG 25 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR SOUTH
CENTRAL SANTA CRUZ COUNTY...
LAT...LON 3140 11083 3145 11076 3140 11073 3135 11073
3134 11071 3132 11071 3132 11084 3133 11084
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:04 AM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 25, 9:04 AM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TUCSON AZ 904 AM MST MON AUG 25 2014 .SYNOPSIS...A SIGNIFICANT CHANGE IN THE WEATHER PATTERN WILL TAKE PLACE TODAY AND TUESDAY AS DEEPER MOISTURE MOVES BACK INTO ARIZONA. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAINFALL...LATER TODAY AND TUESDAY. IMPROVING WEATHER CAN BE ANTICIPATED WEDNESDAY...WITH DAYTIME TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE NORMAL READINGS BY THE WEEKEND. && .UPDATED...SEE AVIATION AND FIRE WX DISCUSSIONS BELOW. && .DISCUSSION...ALTO CUMULUS FIELD OVER THE CATALINA MOUNTAINS THIS MORNING IS A SIGN OF THINGS TO COME LATER TODAY. AS ADVERTISED...THE MOIST AIR STREAMING UP FROM THE SOUTH IS NOW INVADING SE ARIZONA. DEW POINTS IN YUMA ARE IN THE MID 70S...WITH MID 60S IN TUCSON. 12Z MORNING SOUNDING IN TUCSON AND YUMA SHOWED PRECIP WATER VALUES OVER 1.5 INCHES...BUT RECENT SOUNDER SATELLITE IMAGERY SUGGESTS THE 1.8 INCH AND ABOVE AIR IS NOW IN THE NORTHERN EDGE OF THE GULF OF CALIFORNIA. LOCAL HI RES WRF MODEL RUNS...ALONG WITH THE U OF A WRF RUNS SHOWS THE ELEVATED PRECIP WATER VALUES SPREADING ACROSS SANTA CRUZ...PIMA AND PINAL COUNTIES STARTING AROUND 20Z...CONTINUING THROUGH TUESDAY. SO...JUST LIKE THE MIDNIGHT SHIFT...I AM STILL CONFIDENT IN A HEAVY RAIN EVENT IMPACTING SE ARIZONA...AND FURTHER NORTH FOR THAT MATTER. HOWEVER...TIMING IS STILL THE KEY AND WHERE THE GREATEST UNCERTAINTY LIES. CURRENTLY THINKING TODAY AND TONIGHT WILL PROVIDE THE BEST SHOT FOR HEAVY RAIN FROM SAY TUCSON SOUTH...BUT WE SHOULD SEE THAT HEAVIER PRECIP SHIELD SHIFT NORTH TOWARD GRAHAM AND GREENLEE COUNTIES ON TUESDAY. WE ARE CONSIDERING A FLASH FLOOD WATCH FOR TODAY AND WILL FURTHER CONSULT THE HIGHER RESOLUTION DATA TO DETERMINE IF WE CAN FINE TUNE THE BEST TIME AND LOCATION FOR THE WATCH. EITHER WAY...BE AWARE THAT HEAVY RAIN AND FLASH FLOODING ARE A CONCERN FOR THE NEXT 24 TO 48 HOURS. JJB && .AVIATION...VALID THRU 26/18Z. AREA SPLIT BETWEEN HURRICANE MARIE TO THE SOUTH AND A DIGGING UPPER TROUGH TO THE NORTH. THE LATER WILL KEEP PUMPING CIRRUS LEVEL CLOUDS INTO THE AREA...WHILE THE FORMER WILL PUMP IN LOW/MID LEVEL MOISTURE IN. ENOUGH MOISTURE IN PLACE FOR SCT -SHRA THIS AFTERNOON. POINT SOUNDINGS SHOW LOWEST 5-8 KFT REMAINING DRY THOUGH WHICH SUPPORTS SOME GUSTY OUTFLOW WINDS EVEN THOUGH FLOW ALOFT REMAINS WEAK. THE GENERAL LACK OF STORM MOTION WILL HELP SATURATE THE COLUMN EARLY SO THIS THREAT WILL LESSEN LATER IN THE PERIOD. ALSO...EXPECT DEEPER MOISTURE TO SLOW WORK INTO THE AREA WHICH WILL CONTRIBUTE AS WELL. THE SLOW STORM MOTION AND FAIRLY TROPICAL NATURE OF THE AIRMASS WILL SUPPORT MVFR-IFR CONDITIONS NEAR THE STRONGER SHOWERS. HAVE REMOVED THE TS MENTION FROM ALL TERMINALS AS TIMING AND CONFIDENCE IS TOO LOW TO SUPPORT GIVEN THE LACK OF ELEVATED INSTABILITY. NEVERTHELESS...ISOLATED TS DEVELOPMENT WILL BE POSSIBLE ACROSS THE AREA BUT CAN'T PIN POINT DEVELOPMENT NEAR THE TERMINALS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...DEEPER MOISTURE WILL CONTINUE TO SETTLE IN ACROSS AREA TODAY AS MOISTURE FROM HURRICANE MARIE SURGES NORTHWARD. THIS AFTERNOON THERE WILL BE SOME POTENTIAL FOR GUSTY OUTFLOW WINDS AS LOW LEVEL WILL REMAIN RELATIVELY DRY...THOUGH THIS WILL DIMINISH LATER IN THE EVENING AS COLUMN BECOMES SATURATED. LIGHTNING ACTIVITY CONTINUES TO LOOK FAIRLY LIMITED. STORM MOTION WILL BE FAIRLY SLOW SO GIVEN THIS AND THE DEEP MOISTURE EXPECTED THIS LOOKS TO BE A GOOD CHANCE FOR WETTING RAINS ACROSS THE AREA. CONFIDENCE IN WHEN THE MOISTURE/SHOWERS WILL ERODE REMAINS LOW...BUT SHOULD SEE DRY CONDITIONS AGAIN LATE WEDNESDAY AS THE UPPER TROUGH DIGGING ACROSS THE WRN CONUS SLIDES THROUGH THE REGION. THIS WILL ALLOW TEMPS TO CLIMB BACK TO NEAR NORMAL BY THE END OF THE MONTH. && .PREV DISCUSSION...A BIG CHANGE IN THE WEATHER PATTERN WAS SHAPING UP FOR THE NEXT COUPLE OF DAYS AS DEEPER MOISTURE RETURNS TO THE REGION. LATEST MODELS CONTINUED TO SHOW 2 LARGE SCALE WEATHER FEATURES THAT WILL BECOME A FACTOR IN BRINGING WIDESPREAD RAIN TO SOUTHEAST ARIZONA LATER TODAY AND TUESDAY. HURRICANE MARIE POSITIONED WELL OFF THE SOUTHERN TIP OF BAJA THIS MORNING WILL CONTRIBUTE TO THE NORTHWARD PUSH OF MOISTURE POOLED SOUTH OF THE INTERNATIONAL BORDER TODAY AND TUESDAY. RECENT SURFACE OBSERVATIONS SUGGESTED THAT THIS MOISTURE INCREASE WAS ALREADY MATERIALIZING AS DEWPOINTS HAVE CLIMBED INTO THE LOW TO MID 70S IN YUMA ALONG WITH READINGS IN THE MID 60S BEING REPORTED IN TUCSON EARLY THIS MORNING. THIS DEEPER MOISTURE WILL INTERACT WITH THE TAIL END OF A LOW PRESSURE SYSTEM MOVING THROUGH NEVADA AND UTAH TONIGHT INTO EARLY WEDNESDAY. THERE WAS A HIGH DEGREE OF CONFIDENCE THAT THE INGREDIENTS FOR HEAVY RAINFALL AND SUBSEQUENT FLASH FLOODING WILL COME TOGETHER DURING THE NEXT 12 TO 36 HOURS ACROSS SOUTHEAST ARIZONA. CONFIDENCE REMAINED RATHER LOW...HOWEVER...ON THE TIMING OF THE HEAVIEST RAINFALL AS MODEL SOLUTIONS DIFFER. SOME POINT TO TONIGHT AND OTHERS SUGGEST TUESDAY AFTERNOON AND EVENING WILL BE THE HEAVIEST. THAT SAID...NOT CONFIDENT ENOUGH ON THE TIMING TO JUSTIFY POSTING A FLASH FLOOD WATCH ON THE MORNING FORECAST PACKAGE. FOR NOW...WILL BANK ON TUESDAY AFTERNOON AND EARLY EVENING FOR BEING THE BEST TIME FRAME FOR THE BULK OF THE HEAVY RAINFALL AREAWIDE. ALONG WITH THE CLOUDINESS AND RAIN...COOLER DAYTIME TEMPERATURES CAN BE ANTICIPATED. BY WEDNESDAY...THE RAPID DECREASE IN MOISTURE SHOULD START THE DRYING TREND THROUGH THE WEEKEND. THIS DRYING TREND WILL TRANSLATE TO A WARMING TREND AS WELL...WITH PROJECTED HIGH TEMPERATURES REBOUNDING TO SLIGHTLY ABOVE NORMAL READINGS THIS WEEKEND. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 11:52 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 31 hr |
| Aug 25, 1:06 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Aug 25, 1:07 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 25, 1:10 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Aug 25, 2:32 PM MST | Special Weather Statement | TWC | 28 min | |
| Aug 25, 3:24 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 111 min |
| Aug 25, 3:40 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 110 min |
| Aug 25, 4:15 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.